Texas, 2006

Dust Storm and Damaging Wind in Texas, July 12, 2006

July 12, 2006 · NWS LUB · 7 events in 5 counties and zones

A complex of strong thunderstorms propagated southeastward over the southwestern South Plains region of west Texas during the late afternoon and early evening hours of the 12th. Strong outflow near these storms initially produced severe winds at Ropesville in southeastern Hockley County, as estimated by a Texas Tech University West Texas Mesonet meteorologist.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$750,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of strong thunderstorms propagated southeastward over the southwestern South Plains region of west Texas during the late afternoon and early evening hours of the 12th. Strong outflow near these storms initially produced severe winds at Ropesville in southeastern Hockley County, as estimated by a Texas Tech University West Texas Mesonet meteorologist. The outflow boundary, however, quickly evolved into a classic haboob dust storm and propagated eastward over a five county area south of Lubbock. Wind gusts associated with the haboob reached severe levels at a number of Texas Tech University West Texas Mesonet sites. The mesonet observation site near Wolfforth in southwestern Lubbock County recorded a gust to 71 mph. Radar, visual, and photographic observations suggested that the haboob became well separated from the parent convection.Local farmers and agricultural officials reported that while damage to cotton crops was extensive, it was notably less than that caused by the devastating haboob of June 22nd. This was attributed to the mature cotton plants in mid July that were resilient to the impact of wind-driven dust. Nonetheless, damage to the already drought-stricken cotton industry totaled at least $750,000 with more than 7,000 acres lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 12, 2:38 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 12, 2:38 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT WED JUL 12 2006

.SHORT TERM...
MID/UPPER LEVEL RIDGE HAS BEEN SLOW TO DEVELOP OVER THE SOUTHERN
ROCKIES AND SOUTHERN PLAINS. FURTHERMORE...LOW-LEVEL MOISTURE HAS
INCREASED WITH SFC DEWPOINTS RISING BETWEEN 5 AND 10 DEGREES OVER
THE LAST 24 HOURS. THUS...POTENTIAL TO SUPRESS DIURNAL CONVECTION
CONTINUES TO BE DELAYED.

AMPLE AFTERNOON HEATING HAS ALLOWED MODERATE DESTABILIZATION OF
ATMOSPHERE ACROSS THE FORECAST AREA. CONVECTION THAT PROPAGATE OFF
THE CENTRAL NM MOUNTAINS THIS MORNING...AND ACROSS THE EASTERN
PORTIONS OF NM EARLY THIS AFTERNOON BEGINNING TO STRENGTHEN AS IT
ENTERS THE WESTERN SOUTH PLAINS/EXTREME SOUTHERN TX PANHANDLE. PER
WV/IR IMAGERY...IT APPEARS THESE SHRA/TSRA ARE ASSOCIATED WITH A
VERY SMALL MID-LEVEL WAVE. ANYWAY...EXPECT SHRA/TSRA COVERAGE TO
EXPAND/MOVE EAST ACROSS THE WESTERN/CENTRAL PORTIONS OF THE FORECAST
AREA THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. A FEW OF
THE STORMS COULD VERY WELL BECOME SEVERE WITH THE GREATEST THREAT
BEING STRONG DOWNBURST WINDS. ADDITIONALLY...LOCALLY HEAVY RAINFALL
WILL BE A POSSIBILITY DUE TO THE SLOW MOVEMENT OF THE CONVECTION
AND HIGH PRECIPITABLE WATER CONTENT.

AFTERNOON TEMPERATURES WILL CONTINUE TO BE QUITE HOT ON THU WITH
ANOTHER SHOT OF AFTERNOON AND EVENING SHRA/TSRA. JH.

.LONG TERM...
WEATHER SHOULD REMAIN HOT AND MOSTLY DRY THROUGHOUT THE EXTENDED AS THE
UPPER HIGH CURRENTLY CENTERED JUST TO OUR SOUTH IS FORECAST TO
SHIFT SLOWLY WEST AND THEN NORTHWEST INTO THE 4 CORNERS AREAS WE
GO INTO THE WEEKEND.  WITH THE SHIFT IN UPPER FLOW TO A MORE
NORTHERLY DIRECTION AND THE NORTHEAST...NORMALLY WOULD BE READY TO
COMPLETELY DROP PRECIP CHANCES...HOWEVER AS INDICATED IN NEW NAM
MODEL RUN...LOCAL AREA MAY REMAIN ON THE EDGE OF THE MID LEVEL
TEMPERATURE GRADIENT...WHERE THE CAPPING INVERSION REMAINING
MARGINAL. NAM NOW SHOWS CONTINUED THREAT OF RAIN...ALTHOUGH
RELATIVELY LOW POPS...FOR FRIDAY EVENING AND AGAIN SATURDAY
EVENING. AS A RESULT...WILL INTRODUCE ISOLATED THUNDERSTORM
CHANCES FOR FRIDAY AND SATURDAY...BUT LEAVE RAIN CHANCES OUT
BEYOND THAT. WILL NOTE THAT GFS SHOWS THE AREA DRY THROUGHOUT THE
PERIOD...BUT CONFIDENCE IN IT IS LOW BASED ON PERFORMANCE OVER THE
PAST COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  97  71  95 /  30  20  30  20
TULIA         67  99  68  98 /  30  20  30  20
PLAINVIEW     69  98  71  96 /  30  20  30  20
LEVELLAND     69  99  71  97 /  30  20  30  20
LUBBOCK       71 101  71  99 /  30  20  30  20
BROWNFIELD    70 101  71  97 /  30  20  30  20
CHILDRESS     72 103  75 101 /  30  20  30  20
SPUR          73 100  73 100 /  30  20  30  20
ASPERMONT     75 103  76 101 /  30  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/04
Hazardous weather outlook, Jul 12, 10:33 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT WED JUL 12 2006

TXZ021>044-131645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1133 AM CDT WED JUL 12 2006

CORRECTED PHRASEOLOGY

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS...A FEW WHICH MAY BECOME SEVERE...CAN BE
EXPECTED ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. THE
COMBINATION OF MODERATE INSTABILITY AND LARGE DIFFERENCES BETWEEN
THE TEMPERATURE AND THE DEWPOINT IN THE LOW LEVELS WILL ALLOW THE
POTENTIAL FOR SEVERE DOWNBURST WINDS TO INCREASE THROUGH LATE
AFTERNOON AND GRADUALLY DECREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING SEVERE DOWNBURST
WINDS WILL BE POSSIBLE ON THURSDAY. HAZARDOUS WEATHER IS NOT
EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

02

In the hours before

Local storm report, Jul 12, 11:54 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
1254 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     DUST STORM       12 N DIMMITT            34.72N 102.32W
07/10/2006                   CASTRO             TX   PUBLIC

            STRONG TO MARGINALLY SEVERE WIND GUSTS AND BLOWING DUST
            DOWNED TREE LIMBS ACROSS THE AREA. A 10 FOOT WIDE
            FIBERGLASS CONTAINER WAS BLOWN OVER AND ROLLED INTO AREA
            FENCES. ESTIMATED WIND GUSTS BETWEEN 50 AND 60 MPH AND
            PERSISTED THROUGH 915 PM.

0945 AM     DUST STORM       3 S HAPPY               34.70N 101.86W
07/10/2006                   SWISHER            TX   LAW ENFORCEMENT

            STRONG TO SEVERE THUNDERSTORM WINDS GENERATED A BLOWING
            DUST STORM ON INTERSTATE 27 IN SWISHER COUNTY. MOTORISTS
            REPORTED LOW VISIBILITY WITH MUD SPLATTERING ON WIND
            SHIELDS. FIVE VEHICLES WERE INVOLVED IN THREE ACCIDENTS.
            KVII-TV AMARILLO SCHOOLNET STATION IN HAPPY MEASURED A 65
            MPH WIND GUST AT 941 PM.

0650 PM     TSTM WND GST     7 ESE SILVERTON         34.43N 101.19W
07/10/2006  M59.00 MPH       BRISCOE            TX   MESONET

0735 PM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
07/10/2006  M60.00 MPH       LAMB               TX   MESONET

            REPORTED BY TEXAS TECH WEST TEXAS MESONET

0740 PM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
07/10/2006  M66.00 MPH       LAMB               TX   MESONET

            REPORTED BY TEXAS TECH WEST TEXAS MESONET

0835 PM     TSTM WND DMG     SPUR                    33.48N 100.86W
07/11/2006                   DICKENS            TX   LAW ENFORCEMENT

            *** 2 INJ *** ESTIMATED GUSTS OF 70 MPH. POWER LINES
            SNAPPED. TEXAS TECH UNIVERSITY WEST TEXAS MESONET STATION
            LOCATED 1 MILE WEST OF SPUR MEASURED A WIND GUST OF 53
            MPH AT 830 PM CDT. SEVERAL TREE LIMBS WERE SNAPPED FROM
            TRUNKS AND STRUCTURAL DAMAGE RESULTED TO AREA HOMES AND
            BUILDINGS IN THE FORM OF ALUMINUM AND TIN ROOFING
            STRIPPED. SOME ALUMINUM SHEDS COLLAPSED DUE TO THE WIND
            GUSTS. TWO INJURIES OCCURRED AND WERE TREATED AND
            RELEASED BY EMS OFFICIALS AT THE SCENE.

0910 PM     TSTM WND DMG     1 NW PADUCAH            34.03N 100.32W
07/11/2006                   COTTLE             TX   FIRE DEPT/RESCUE

            ALUMINUM ROOF TORN OFF. POWER LINES AND TREE LIMBS
            DOWNED.

0235 AM     NON-TSTM WND GST 1 W SPUR                33.48N 100.87W
07/12/2006  M72.00 MPH       DICKENS            TX   MESONET

            RECORDED BY THE WEST TEXAS MESONET. DATA SUGGESTS A WAKE
            LOW EVENT.

0340 AM     NON-TSTM WND GST 2 NE FRIONA             34.66N 102.70W
07/12/2006  M64.00 MPH       PARMER             TX   MESONET

            RECORDED BY THE WEST TEXAS MESONET. DATA SUGGESTS A HEAT
            BURST EVENT.

&&
INCLUDED NEW REPORTS FROM 7/10/06.  UPDATED PREVIOUS AND INCLUDED NEW
REPORTS FROM 7/11/06.

LAMARRE
Local storm report, Jul 12, 11:56 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
1256 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     7 ESE SILVERTON         34.43N 101.19W
07/10/2006  M59.00 MPH       BRISCOE            TX   MESONET

0735 PM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
07/10/2006  M60.00 MPH       LAMB               TX   MESONET

            REPORTED BY TEXAS TECH WEST TEXAS MESONET

0740 PM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
07/10/2006  M66.00 MPH       LAMB               TX   MESONET

            REPORTED BY TEXAS TECH WEST TEXAS MESONET

0845 PM     DUST STORM       12 N DIMMITT            34.72N 102.32W
07/10/2006                   CASTRO             TX   PUBLIC

            STRONG TO MARGINALLY SEVERE WIND GUSTS AND BLOWING DUST
            DOWNED TREE LIMBS ACROSS THE AREA. A 10 FOOT WIDE
            FIBERGLASS CONTAINER WAS BLOWN OVER AND ROLLED INTO AREA
            FENCES. ESTIMATED WIND GUSTS BETWEEN 50 AND 60 MPH AND
            PERSISTED THROUGH 915 PM.

0945 PM     DUST STORM       3 S HAPPY               34.70N 101.86W
07/10/2006                   SWISHER            TX   LAW ENFORCEMENT

            STRONG TO SEVERE THUNDERSTORM WINDS GENERATED A BLOWING
            DUST STORM ON INTERSTATE 27 IN SWISHER COUNTY. MOTORISTS
            REPORTED LOW VISIBILITY WITH MUD SPLATTERING ON WIND
            SHIELDS. FIVE VEHICLES WERE INVOLVED IN THREE ACCIDENTS.
            KVII-TV AMARILLO SCHOOLNET STATION IN HAPPY MEASURED A 65
            MPH WIND GUST AT 941 PM.

0835 PM     TSTM WND DMG     SPUR                    33.48N 100.86W
07/11/2006                   DICKENS            TX   LAW ENFORCEMENT

            *** 2 INJ *** ESTIMATED GUSTS OF 70 MPH. POWER LINES
            SNAPPED. TEXAS TECH UNIVERSITY WEST TEXAS MESONET STATION
            LOCATED 1 MILE WEST OF SPUR MEASURED A WIND GUST OF 53
            MPH AT 830 PM CDT. SEVERAL TREE LIMBS WERE SNAPPED FROM
            TRUNKS AND STRUCTURAL DAMAGE RESULTED TO AREA HOMES AND
            BUILDINGS IN THE FORM OF ALUMINUM AND TIN ROOFING
            STRIPPED. SOME ALUMINUM SHEDS COLLAPSED DUE TO THE WIND
            GUSTS. TWO INJURIES OCCURRED AND WERE TREATED AND
            RELEASED BY EMS OFFICIALS AT THE SCENE.

0910 PM     TSTM WND DMG     1 NW PADUCAH            34.03N 100.32W
07/11/2006                   COTTLE             TX   FIRE DEPT/RESCUE

            ALUMINUM ROOF TORN OFF. POWER LINES AND TREE LIMBS
            DOWNED.

0235 AM     NON-TSTM WND GST 1 W SPUR                33.48N 100.87W
07/12/2006  M72.00 MPH       DICKENS            TX   MESONET

            RECORDED BY THE WEST TEXAS MESONET. DATA SUGGESTS A WAKE
            LOW EVENT.

0340 AM     NON-TSTM WND GST 2 NE FRIONA             34.66N 102.70W
07/12/2006  M64.00 MPH       PARMER             TX   MESONET

            RECORDED BY THE WEST TEXAS MESONET. DATA SUGGESTS A HEAT
            BURST EVENT.

&&
INCLUDED NEW REPORTS FROM 7/10/06.  UPDATED PREVIOUS AND INCLUDED NEW
REPORTS FROM 7/11/06.  CORRECTED TIME FROM DUST STORM EVENT ON
7/10/06 FROM AM TO PM.

LAMARRE
Special weather statement, Jul 12, 2:23 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT WED JUL 12 2006

TXZ021-027-033-039-122100-
BAILEY-COCHRAN-PARMER-YOAKUM-
323 PM CDT WED JUL 12 2006

...STRONG THUNDERSTORMS APPROACHING THE WESTERN SOUTH PLAINS...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST
ACROSS THE WESTERN SOUTH PLAINS LATE THIS AFTERNOON. THE MAIN
THREAT WITH THESE STORMS WILL BE WIND GUSTS AS HIGH AS 55 MPH. IN
ADDITION...OCCASIONAL LIGHTNING AND BRIEFLY HEAVY RAINFALL WILL
ALSO OCCUR.

IF THUNDERSTORMS APPROACH YOUR AREA THIS AFTERNOON...SECURE LOOSE
OBJECTS AND SEEK SHELTER INDOORS UNTIL THE STORMS PASS.

STAY TUNED TO THE NATIONAL WEATHER SERVICE AND YOUR LOCAL TELEVISION
WEATHER BROADCASTS FOR THE LATEST INFORMATION.

JW
Special weather statement, Jul 12, 3:00 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT WED JUL 12 2006

TXZ021-027-033-039-122130-
BAILEY-COCHRAN-PARMER-YOAKUM-
400 PM CDT WED JUL 12 2006

...STRONG THUNDERSTORMS MOVING ACROSS THE WESTERN SOUTH PLAINS...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS THE WESTERN SOUTH PLAINS THROUGH 430 PM CDT. THE MAIN
THREAT WITH THESE STORMS WILL BE WIND GUSTS AS HIGH AS 55 MPH AND
VERY HEAVY RAINFALL. A FEW LOCATIONS MAY RECEIVE AS MUCH AS ONE INCH
OF RAINFALL BY 430 PM...POSSIBLY RESULTING IN SOME LOCALIZED
FLOODING.

IF THUNDERSTORMS APPROACH YOUR AREA THIS AFTERNOON...SECURE LOOSE
OBJECTS AND SEEK SHELTER INDOORS UNTIL THE STORMS PASS.

STAY TUNED TO THE NATIONAL WEATHER SERVICE AND YOUR LOCAL TELEVISION
WEATHER BROADCASTS FOR THE LATEST INFORMATION.

JW

The radar

The Lubbock radar (KLBB), 72 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

5 dust storm, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Dust Storm, Terry

When
July 12, 5:10 PM CST to 7:00 PM CST
Where
Terry forecast zone
Crop damage
$75,000
Reported by
BROADCAST MEDIA
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Dust Storm, Lubbock

When
July 12, 5:10 PM CST to 7:00 PM CST
Where
Lubbock forecast zone
Crop damage
$200,000
Reported by
BROADCAST MEDIA
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Dust Storm, Lynn

When
July 12, 5:10 PM CST to 7:00 PM CST
Where
Lynn forecast zone
Crop damage
$250,000
Reported by
BROADCAST MEDIA
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Dust Storm, Garza

When
July 12, 5:10 PM CST to 7:00 PM CST
Where
Garza forecast zone
Crop damage
$150,000
Reported by
BROADCAST MEDIA
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Dust Storm, Hockley

When
July 12, 5:10 PM CST to 7:00 PM CST
Where
Hockley forecast zone
Crop damage
$75,000
Reported by
BROADCAST MEDIA
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hockley

When
July 12, 5:25 PM CST to 5:30 PM CST
Where
Hockley County, 6 mi NNW of Ropesville
Measured
52 kt (60 mph) estimated gust
Reported by
METEOROLOGIST(NON NWS)
Coordinates
33.500, -102.183

High Wind, Lubbock

When
July 12, 5:30 PM CST to 5:55 PM CST
Where
Lubbock forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523580, 5523581, 5523582, 5523583, 5523668, 5523666, 5523667.